Alert archive / Wyoming / Flash Flood Warnings in 2024
Flash Flood Warning 12, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 26, 2024, 4:23 PM MDT for Goshen County, Wyoming; Sioux County, Nebraska. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2024, 4:23 PM MDT (22:23 UTC)
- Expired
- Jul 26, 2024, 5:42 PM MDT
- In force
- 79 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Sioux County, NE, Goshen County, WY
The radar
The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:01 PM MDT, 1 hour 22 minutes earlier. Its key messages:
- Scattered to numerous showers and thunderstorms are developing this afternoon and again Saturday afternoon/evening. Some storms may produce gusty winds and locally heavy rainfall.
- Drier air aloft will move overhead for Sunday into midweek, limiting shower and thunderstorm chances and producing a warming and drying trend through Tuesday, then slightly cooler temperatures for Wednesday and Thursday.
Area forecast discussion, Jul 26, 3:01 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 301 PM MDT Fri Jul 26 2024 .KEY MESSAGES... - Scattered to numerous showers and thunderstorms are developing this afternoon and again Saturday afternoon/evening. Some storms may produce gusty winds and locally heavy rainfall. - Drier air aloft will move overhead for Sunday into midweek, limiting shower and thunderstorm chances and producing a warming and drying trend through Tuesday, then slightly cooler temperatures for Wednesday and Thursday. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 300 PM MDT Fri Jul 26 2024 A plume of monsoon moisture moving through the area is giving parts of the area a temporary break in the hot and dry pattern for the next 36 hours or so. Satellite water vapor imagery shows the moisture plume centered over our area stretched out ahead of a longwave trough in western Canada. A weak shortwave is moving across the area this afternoon, providing a little extra lift to shower and thunderstorm activity. This shortwave trough axis is located more or less from Rawlins to Denver. Ahead of this, a weak stalled frontal boundary is positioned roughly from Cheyenne to Chadron, which is providing the focus for precipitation activity. This axis along the front is where we have the least CIN also at this time, whereas storms are struggling both to the northwest and southeast of this corridor. Convective parameters are fairly modest with MLCAPE around 250 J/kg and weak shear, though this is a little more appreciable across the northern portions of the forecast area. Expect additional rounds of showers and thunderstorms over the next several hours. While an isolated strong wind gust or small hail report is possible, this looks like mostly moderate to briefly heavy rainfall and occasional lightning today. Storm coverage should decrease with skies trending clearer behind the shortwave trough axis which should clear the area late this evening. A few HiRes models show some thunderstorms lingering behind this, so do have some low end PoPs continuing through the evening to account for this possibility. Heading into Saturday, we will see some mid to upper level drying behind today's shortwave but PW values will remain above average for this time of year. However, instability and flow aloft will be on the increase tomorrow as a more vigorous shortwave approaches from the southwest. While parameters will be marginal for severe weather, it does look like a better chance than today for a few organized strong to severe storms. Strong winds will be the main challenge for storms tomorrow, as well as the continuing chance for locally heavy rainfall and lightning. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Issued at 300 PM MDT Fri Jul 26 2024 On Sunday, the last-gasp of a weak longwave trough over the northern Rockies will pivot through the northern high plains. This system and attendant vort max may be just close enough to our CWA to help initiate a few afternoon showers and thunderstorms, primarily in far east-central Wyoming and into the NE panhandle. A potent dry push of air behind this system will be rapidly transitioning eastward through the day. Model guidance is still mixed as to whether there will be enough surface moisture in place to generate any notable showers and thunderstorms on Sunday, as the fast and dry westerly flow just off the surface layer may be enough to eradicate any useful boundary layer moisture/instability by peak heating. Regardless, have increased PoPs just slightly on Sunday afternoon to account for the low but non-zero thunderstorm threat anywhere east of I-25 if enough surface moisture can remain in place. Beyond Sunday, zonal flow and weak ridging will develop over the central Rockies into the central high plains. This pattern will result in a long period of hot weather with highs 10-15 degrees above average likely for each day from Monday through next Friday. Light westerly flow will help enhance a slight downslope component, giving a boost to afternoon high temps east of the Rockies in what would normally be not as ideal a height-based setup for extreme heat. Ensemble guidance becomes a bit less confident by the middle and end of next week as several different iterations of a fresh plume of monsoonal moisture from the southwest approach southeast Wyoming. If this monsoonal moisture can make it this far north, temps may relax somewhat by late week. However, there are still quite a bit of ensemble solutions (over 40%) that favor a generally dry and hot pattern for most of next week and beyond. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1108 AM MDT Fri Jul 26 2024 Showers and thunderstorms will develop this afternoon affecting LAR, CYS, BFF and possibly CDR. The strongest storms may be capable of briefly lowering Vis and Cig into the MVFR category at CYS and LAR, but will quickly move off to the northeast. Less confidence is present with storms at BFF and CDR where only light rain and some outflow winds from the west may be present later this afternoon. Expect VFR at remaining terminals and partly cloudy skies area-wide overnight. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MN LONG TERM...MAC AVIATION...MAC
In the hours before
Special weather statement, Jul 26, 1:00 PM MDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
100 PM MDT Fri Jul 26 2024
WYZ117-118-261945-
Central Laramie County WY-South Laramie Range Foothills WY-
100 PM MDT Fri Jul 26 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 145 PM MDT...
At 1259 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silver Sage Estates to near Warren AFB to
near South Greeley Highway. Movement was northeast at 25 mph.
HAZARD...Wind gusts 40-50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cheyenne, Ranchettes, Fox Farm-College, Cheyenne Regional Airport,
Warren AFB, Frontier Park, North Cheyenne, South Cheyenne, and South
Greeley Highway.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 6 and 26.
Interstate 80 in Wyoming between mile markers 354 and 371.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4137 10488 4132 10469 4118 10458 4106 10490
4110 10495 4114 10502
TIME...MOT...LOC 1859Z 223DEG 21KT 4115 10497 4113 10492 4110 10489
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CharnickSpecial weather statement, Jul 26, 3:50 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
350 PM MDT Fri Jul 26 2024
WYZ108-262215-
Goshen County WY-
350 PM MDT Fri Jul 26 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GOSHEN COUNTY
THROUGH 415 PM MDT...
At 350 PM MDT, Doppler radar was tracking a strong thunderstorm near
Torrington, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Torrington, Lingle, and Goshen County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4202 10420 4202 10435 4213 10437 4218 10410
TIME...MOT...LOC 2150Z 189DEG 8KT 4208 10427
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ClaycombSpecial weather statement, Jul 26, 4:09 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Fri Jul 26 2024
NEZ096-WYZ108-262245-
South Sioux NE-Goshen County WY-
409 PM MDT Fri Jul 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SIOUX AND EAST
CENTRAL GOSHEN COUNTIES THROUGH 445 PM MDT...
At 409 PM MDT, emergency management reported a strong thunderstorm
over Torrington Municipal Airport, or over Torrington, moving north
at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Emergency management.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Torrington and Torrington Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4198 10409 4202 10420 4219 10417 4216 10394
TIME...MOT...LOC 2209Z 193DEG 12KT 4206 10415
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ClaycombThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 1:00 PM MDT | Special Weather Statement | CYS | Laramie | 45 min |
| Jul 26, 3:50 PM MDT | Special Weather Statement | CYS | Goshen | 25 min |
| Jul 26, 4:09 PM MDT | Special Weather Statement | CYS | Goshen | 36 min |
| Jul 26, 4:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 18 min |
Nearby
Flash Flood Warnings in Wyoming, 2024Flash Flood Warnings in Nebraska, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.